Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood watch at Jul 17, 2021, 2:46 AM EDT for 9 counties in Pennsylvania; 4 counties in Ohio. It took effect at Jul 17, 2021, 6:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2021, 2:46 AM EDT (06:46 UTC)
- In effect from
- Jul 17, 2021, 6:00 AM EDT
- Expired
- Jul 17, 2021, 6:05 PM EDT
- In force
- 12 hr
- Issued by
- NWS Pittsburgh, PA
- Flood severity
- None
Counties Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Tuscarawas County, OH, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted.
575 WGUS61 KPBZ 170646 FFAPBZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pittsburgh PA 246 AM EDT Sat Jul 17 2021 OHZ039>041-048-PAZ007>009-013>016-020-022-171500- /O.NEW.KPBZ.FF.A.0003.210717T1000Z-210718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- Including the cities of Sharon, Punxsutawney, Butler, Beaver Falls, Aliquippa, Coshocton, New Philadelphia, Grove City, Tionesta, Carrollton, Kittanning, Malvern, Ford City, Ambridge, Oil City, Clarion, Columbiana, East Liverpool, Monaca, Dover, New Castle, Ellwood City, Hermitage, Salem, Brookville, and Franklin 246 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Pittsburgh has issued a * Flash Flood Watch for Portions of east central Ohio, including the following areas, Carroll, Columbiana, Coshocton and Tuscarawas. Portions of Pennsylvania, including the following areas, Armstrong, Beaver, Butler, Clarion, Forest, Jefferson PA, Lawrence, Mercer and Venango. * From 6 AM EDT this morning through this evening. * Rounds of locally heavy rainfall associated with a slow moving front will be possible across the Watch area today. Extremely wet soils will lead to rapid runoff and possible flash flooding in areas of heavy rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
972 WGUS61 KPBZ 171436 FFAPBZ Flood Watch National Weather Service Pittsburgh PA 1036 AM EDT Sat Jul 17 2021 OHZ039>041-048-PAZ007>009-013>016-020-022-180000- /O.CON.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- Including the cities of Sharon, Punxsutawney, Butler, Beaver Falls, Aliquippa, Coshocton, New Philadelphia, Grove City, Tionesta, Carrollton, Kittanning, Malvern, Ford City, Ambridge, Oil City, Clarion, Columbiana, East Liverpool, Monaca, Dover, New Castle, Ellwood City, Hermitage, Salem, Brookville, and Franklin 1036 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of east central Ohio, including the following areas, Carroll, Columbiana, Coshocton and Tuscarawas. Portions of Pennsylvania, including the following areas, Armstrong, Beaver, Butler, Clarion, Forest, Jefferson PA, Lawrence, Mercer and Venango. * Until 8 PM EDT this evening. * Showers and thunderstorms capable of producing heavy rainfall will continue today ahead of a slow moving cold front. Saturated soils from previous rounds of rain will lead to more rapid runoff and make flash flooding possible for areas that receive heavy rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
318 WGUS61 KPBZ 171952 FFAPBZ Flood Watch National Weather Service Pittsburgh PA 352 PM EDT Sat Jul 17 2021 OHZ039>041-048-PAZ007-008-013-020-172100- /O.CAN.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Lawrence- Beaver- Including the cities of New Castle, Coshocton, Ellwood City, Monaca, New Philadelphia, Hermitage, Grove City, Oil City, Sharon, Salem, Carrollton, Columbiana, Franklin, East Liverpool, Ambridge, Beaver Falls, Malvern, Aliquippa, and Dover 352 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of east central Ohio, including the following areas, Carroll, Columbiana, Coshocton and Tuscarawas. Portions of Pennsylvania, including the following areas, Beaver, Lawrence, Mercer and Venango. has been cancelled. The Flood Watch is cancelled. $$ PAZ009-014>016-022-180000- /O.CON.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forest-Butler-Clarion-Jefferson PA-Armstrong- Including the cities of Punxsutawney, Clarion, Tionesta, Kittanning, Butler, Ford City, and Brookville 352 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of northwest and western Pennsylvania, including the following areas, in northwest Pennsylvania, Forest and Jefferson PA. In western Pennsylvania, Armstrong, Butler and Clarion. * Until 8 PM EDT this evening. * Training thunderstorms over saturated soil may result in flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JL
485 WGUS61 KPBZ 172205 FFAPBZ Flood Watch National Weather Service Pittsburgh PA 605 PM EDT Sat Jul 17 2021 PAZ009-014>016-022-172315- /O.CAN.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forest-Butler-Clarion-Jefferson PA-Armstrong- Including the cities of Punxsutawney, Clarion, Tionesta, Kittanning, Butler, Ford City, and Brookville 605 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of northwest and western Pennsylvania, including the following areas, in northwest Pennsylvania, Forest and Jefferson PA. In western Pennsylvania, Armstrong, Butler and Clarion. has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ JL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 12:21 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 12:21 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 1221 AM EDT Sat Jul 17 2021 .SYNOPSIS... Shower and thunderstorm chances will continue until high pressure begins to build on Sunday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Made a quick update late this evening to adjust PoPs based off latest radar trends and short term guidance. Otherwise, the forecast looks to be on track. Previous discussion follows.. The severe threat has diminished for the night, but there remains some threat of localized flooding, mainly north of I 80. A warm front extending from Midwestern low press is lifting nwd and will be the convergent focus for warm- process rainfall through the night. Despite flash flooding in Mercer County, current trends are that the frontal boundary will continue to lift north of the PBZ area. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... Showers and more localized thunderstorms will continue Saturday as the upper trough/cold front slowly moves southeast. The lack of instability and moist mid-levels should mitigate any severe threat despite stronger jet support. However, flooding concerns may persist for locations with saturated ground as ample moisture will remain in the region. With fropa not expected until later in the day, temperature should hold near seasonal averages Saturday. Precipitation chances will lower Saturday night into Sunday morning with fropa, as dry air/subsidence fills in its wake. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Drier and more seasonable conditions should return Sunday into Monday under the influence of sfc high pressure, though an isolated shower can't be ruled out as the cold core of the upper trough will sit near the area. Periodic precipitation chances is expected to return by mid-week as the upper pattern will transitions to northwest flow with embedded shortwaves over the eastern Great Lakes in response to building central U.S. ridging. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... Showers will continue through the night along a frontal zone near the Lake Erie shoreline. Additional elevated showers within a warm- advection regime ahead of an advancing shortwave trough will develop across ern OH. Most terminals overnight will remain dry, but may see cig or vsby restrictions given saturated near-sfc airmass. The approaching wave may increase wind sufficiently to keep vsby from dropping too far, but cigs could bounce around between VFR and LIFR. Scattered showers will be on the increase during Sat morning, particularly in ern OH and nwrn PA. Modest heating should support increasing coverage of tstms by 17-18Z along a line from near DUJ- BVI-HLG as wind veers swly and becomes gusty. Bkn MVFR cigs can be expected by mid- day. Tstm coverage will wane by early evening with loss of heating and the departure of the trough. .Outlook... VFR and mostly dry conditions are likely Sun and Mon under the influence of high pressure. Periodic precipitation chances are likely again by mid-week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && Update...Kramar
Hazardous weather outlook, Jul 16, 7:21 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 721 PM EDT Fri Jul 16 2021 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-WVZ001>004- 172330- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Washington-Hancock-Brooke-Ohio-Marshall- 721 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall may cause localized flooding problems on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ023-031-073>076-WVZ012-021-509>514-172330- Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 721 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are Saturday. The main threat will be damaging wind gusts, and heavy rain may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-172330- Mercer-Venango-Forest-Clarion-Jefferson PA- 721 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. Heavy rainfall may cause localized flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall may cause localized flooding problems on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 16, 9:02 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM FLASH FLOOD POLK 41.37N 79.93W
07/16/2021 VENANGO PA 911 CALL CENTER
MULTIPLE ROADS HAVE FLOODING ISSUES.
&&
EVENT NUMBER PBZ2101994
SKHLocal storm report, Jul 16, 11:13 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 1 ESE FREDONIA 41.32N 80.25W
07/16/2021 MERCER PA EMERGENCY MNGR
WATER RESCUE ALONG DELAWARE RD FOR A CAR STRANDED IN
FLOOD WATER
&&
EVENT NUMBER PBZ2101995
KRAMARLocal storm report, Jul 16, 11:32 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG CUSH CREEK 40.77N 78.86W
07/16/2021 INDIANA PA 911 CALL CENTER
WIRES DOWN ON CUSH CREEK ROAD
&&
EVENT NUMBER PBZ2101996
KRAMARLocal storm report, Jul 16, 11:37 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 1 ENE TRAFFORD 40.39N 79.75W
07/16/2021 WESTMORELAND PA 911 CALL CENTER
TREE DOWN ON 7TH ST EXT
&&
EVENT NUMBER PBZ2101997
KRAMARLocal storm report, Jul 16, 11:44 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1144 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FLASH FLOOD 1 S REYNOLDS HEIGHTS 41.33N 80.39W
07/16/2021 MERCER PA 911 CALL CENTER
CRESTVIEW DRIVE NEAR REYNOLDS VFW FLOODED. 20 FT OF
ROADWAY WASHED OUT ALONG SR-4014 NEAR REYNOLDS
INDUSTRIAL PARK RD.
&&
CORRECTED REMARKS
EVENT NUMBER PBZ2101992
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:28 PM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 11:21 AM EDT | Areal Flood Advisory | PBZ | Forest, Mercer, Venango | 4 hr |
| Jul 17, 12:34 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 1:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 17, 2:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 39 min |
| Jul 17, 4:01 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 92 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 45 min |
| Jul 17, 12:43 PM EDT | Areal Flood Advisory | PBZ | Belmont, Harrison, Jefferson | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in Ohio, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.